A case of severe exercise-induced rhabdomyolysis associated with a weight-loss dietary supplement

Jennifer Burke*, Gilbert Seda, David Allen, Treyce S. Knee

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

41 Scopus citations

Abstract

In response to questions about the safety of ephedra-based dietary products, ephedra-free products are now available. Many contain synephrine, a sympathomimetic amine with structural similarities to ephedra. We present a 22-year-old, previously healthy, African American male with sickle cell trait who developed rhabdomyolysis after ingestion of a synephrine-containing dietary supplement. The patient developed fatigue, dehydration, and myalgias while exercising. He developed severe rhabdomyolysis, with a peak creatine phosphokinase level of 2.8 million U/L, complicated by pulmonary edema, acute renal failure, disseminated intravascular coagulation, and bilateral compartment syndromes in his lower extremities. He required prolonged hospitalization for hemodialysis, multiple wound debridements, hyperbaric oxygen therapy, and physical therapy. He has permanent sensory and motor neurological deficits in his distal lower extremities. Military physicians should routinely inquire about the use of dietary supplements, educate patients about the potential adverse reactions associated with these agents, and encourage healthy diets and exercise for weight loss.

Original languageEnglish
Pages (from-to)656-658
Number of pages3
JournalMilitary Medicine
Volume172
Issue number6
DOIs
StatePublished - Jun 2007
Externally publishedYes

Fingerprint

Dive into the research topics of 'A case of severe exercise-induced rhabdomyolysis associated with a weight-loss dietary supplement'. Together they form a unique fingerprint.

Cite this